B12 symptoms returning when treatment going so well

My 20 year old daughter has been on alternate day B12 injections for past month. We had a battle with the GP to get this but armed with information from this group we were successful in getting treatment for her neurological symptoms: pins and needles, tinnitus, fatigue and joint pain. She was doing extremely well. Most symptoms had dramatically eased apart from tinnitus. She has been suffering from a bad cold over the weekend and suddenly all her symptoms have returned badly. Is this a coincidence or something that can happen anyway with B12 treatment? Thanks

11 Replies

oldestnewest
  • I've been lucky enough not to have had a severe cold since my PA (I've read that it's one benefit of an over-active immune system). However, I would imagine that the effects would be much worse than when one is healthy.

    I hope it is just a blip and the road to recovery clears in the near future.

  • Hi Me2801 I understand it is not uncommon for some symptoms to seem to get worse after the B12 injections start repairing the damage done by the deficiency but as you say having a heavy cold may have an impact especially on her tinnitus.

    Do you know what her Folate level is? It is essential to keep this at a healthy level in order to process the B12 your daughter is having injected as it gets "used up"

  • Thanks for reply. I had read that symptoms could get worse before they get better but for the past 4 weeks she has steadily been improving with each injection. The pain, numbness &tingling, she suffered over the weekend, has gone back to the level prior to treatment.

    Her folate levels prior to treatment were 14.2 ug/L range 4.60 - 18.70 and she is supplementing 5mg since starting injections.

  • Well as fbirder says, let's just hope it's a blip.

    I'm so sorry your daughter is feeling so poorly and wish her well.

  • Thanks for replying. I'm really hoping this is a blip and that we're not back to square one.

    I'm already worried as she is a student at uni and we managed eventually to get the right treatment with the university GP but in 2 weeks she's coming home for Christmas and we need to make sure her treatment is continued back home. The last time she saw the GP at uni she thought she'd be ok going without B12 over Christmas and starting again when she returned...straight away I told my daughter to make another appt to ask the GP to arrange treatment back home...just hoping all runs smoothly.

  • She can supplement with b12 lozenges until she gets back, can'the she?

    Best wishes!

  • Certainly tinnitus can be exacerbated by a head cold or even allergies so fingers crossed it goes when she recovers. She may want to try cutting out all dairy (even just while she is ill) to see if that helps. It can create mucus which gums up the works and causes all sorts of sinus and ear problems which can lead to tinnitus.

  • Thanks. I'll get her to try cutting out dairy - I didn't know this.

  • My experience has been that stress depletes B12 and can cause my symptoms to return. Being sick with a cold is a form of stress on the body, so it makes sense to me that she might have a return of symptoms. On the other hand, it sounds a little concerning if she's still on alternate day injections and is getting a return of symptoms. Usually mine resolve after the next injection.

  • Fingers crossed - she's just had another injection today.

  • How is she now..?

You may also like...